Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this red flag warning at Oct 17, 2024, 2:36 AM CDT for 10 counties in Iowa. It took effect at Oct 17, 2024, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2024, 2:36 AM CDT (07:36 UTC)
- In effect from
- Oct 17, 2024, 11:00 AM CDT
- Expired
- Oct 17, 2024, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Linn County, IA, Van Buren County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2398 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269 WWUS83 KDVN 170736 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 236 AM CDT Thu Oct 17 2024 ...Critical Fire Weather Conditions today... .The combination of dry crops, low relative humidity levels, and gusty south winds will result in critical fire weather conditions this afternoon. If a fire were to start, it would likely spread quickly and be difficult to extinguish. IAZ040-041-051-052-063-064-076-077-087-098-171545- /O.UPG.KDVN.FW.A.0002.241017T1600Z-241018T0000Z/ /O.NEW.KDVN.FW.W.0003.241017T1600Z-241018T0000Z/ Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington- Jefferson-Van Buren- 236 AM CDT Thu Oct 17 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF EASTERN IOWA... The National Weather Service in Quad Cities has issued a Red Flag Warning for very high to extreme fire danger, which is in effect from 11 AM this morning to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Buchanan, Delaware, Benton, Linn, Iowa, Johnson, Keokuk, Washington, Jefferson and Van Buren counties. * TIMING...11 am to 7 pm Thursday. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Up to 69. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 14
3 follow-up statements
175 WWUS83 KDVN 171455 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 955 AM CDT Thu Oct 17 2024 ...Critical Fire Weather Conditions Today... .The combination of dry crops, low relative humidity levels, and gusty south winds will result in critical fire weather conditions this afternoon. If a fire were to start, it would likely spread quickly and be difficult to extinguish. IAZ040-041-051-052-063-064-076-077-087-098-172300- /O.CON.KDVN.FW.W.0003.241017T1600Z-241018T0000Z/ Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington- Jefferson-Van Buren- 955 AM CDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF EASTERN IOWA... * AFFECTED AREA...Buchanan, Delaware, Benton, Linn, Iowa, Johnson, Keokuk, Washington, Jefferson and Van Buren counties. * TIMING...11 AM to 7 PM CDT today. * WINDS...South 15 to 25 mph with gusts between 30 to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Up to 69. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Uttech
296 WWUS83 KDVN 171945 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 245 PM CDT Thu Oct 17 2024 ...Critical Fire Weather Conditions Today... .The combination of dry crops, low relative humidity levels, and gusty south winds will result in critical fire weather conditions this afternoon. If a fire were to start, it would likely spread quickly and be difficult to extinguish. IAZ040-041-051-052-063-064-076-077-087-098-180000- /O.CON.KDVN.FW.W.0003.000000T0000Z-241018T0000Z/ Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington- Jefferson-Van Buren- 245 PM CDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF EASTERN IOWA... * AFFECTED AREA...Buchanan, Delaware, Benton, Linn, Iowa, Johnson, Keokuk, Washington, Jefferson and Van Buren counties. * TIMING...Until 7 PM CDT today. * WINDS...South 15 to 20 mph with gusts between 30 to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Highs in the upper 60s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Uttech
684 WWUS83 KDVN 172359 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 659 PM CDT Thu Oct 17 2024 IAZ040-041-051-052-063-064-076-077-087-098-180100- /O.EXP.KDVN.FW.W.0003.000000T0000Z-241018T0000Z/ Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington- Jefferson-Van Buren- 659 PM CDT Thu Oct 17 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have diminished some and relative humidity levels will increase through the evening. Therefore with the improving conditions, the Red Flag Warning will be allowed to expire. $$ 12
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Oct 17, 12:12 AM CDT, 2 hours 24 minutes earlier. Its key messages:
- Fire Weather Watch for Thursday portions of Eastern IA.
- Please avoid outdoor burning on Thursday!
- Dry and above normal temperatures through this weekend.
- Chance for showers Monday night.
Area forecast discussion, Oct 17, 12:12 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1212 AM CDT Thu Oct 17 2024
.KEY MESSAGES...
- Fire Weather Watch for Thursday portions of Eastern IA.
- Please avoid outdoor burning on Thursday!
- Dry and above normal temperatures through this weekend.
- Chance for showers Monday night.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 304 PM CDT Wed Oct 16 2024
Tonight: Clear skies with light winds with lows in the upper 20s
to mid 30s.
Thursday: Potential very high to extreme fire danger in portions
of eastern IA. Deep trough in the Rockies with strong low
pressure developing in the high Plains will tighten the gradient
across the area. H8 winds of 35-40 kts along with low RH values
and very dry vegetation will lead to a potentially dangerous
fire conditions in Eastern IA where the winds will be the strongest.
Highs will be mainly in the mid to upper 60s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 304 PM CDT Wed Oct 16 2024
Friday through Sunday night, dry conditions will be common as
the high remains southeast and a trough remains west. Gusty
winds will be seen on Friday; again posing a field fire risk.
Monday, models agree on a low pressure area ejecting northeast
from the desert SW into the region. There is some uncertainty in
regards to moisture, but the current blend has slight/low
chance (20-40%) POPS for Monday PM and night, with a focus
across the south. Time will tell. Dry conditions are forecast
Tuesday into Wednesday.
Temperatures through most of the long term will be about 10 to
15 degrees above normal with highs mainly in the low to mid 70s!
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1210 AM CDT Thu Oct 17 2024
VFR will prevail through the forecast period. Light southerly
winds will increase mid to late morning and last through the
afternoon. Gusts of 20 to 30 kts are forecast. The winds will
subside towards evening to near 10 kts.
&&
.FIRE WEATHER...
Issued at 304 PM CDT Wed Oct 16 2024
Fire Weather Watch issued for portions of eastern Iowa for
Thursday from 11 am to 7 pm. Strong gradient develops with south
winds gusting to around 35 mph in our western counties. This
combined with RH values dropping into the upper teens to lower
20s, and temps near 70. GFDIAG values approach extreme values
especially in areas of dry vegetation and cropland where harvest
has yet to be completed. Forecast soundings show PWAT's of only
0.18 inches at Independence, IA. With the hard freeze this
morning (Stanley had a low of 21) the vegetation has really
dried out! Later shifts may need to issue a Red Flag Warning if
conditions warrant so please monitor later forecasts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Fire Weather Watch from 11 AM CDT this morning through this
evening for IAZ040-041-051-052-063-064-076-077-087-098.
IL...None.
MO...None.
&&
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...14
FIRE WEATHER...HaaseHazardous weather outlook, Oct 16, 9:17 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 917 PM CDT Wed Oct 16 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 917 PM CDT Wed Oct 16 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy and very dry conditions on Thursday will produce a very high field fire danger for most of the Outlook Area. In fact, there is near extreme fire danger by Thursday afternoon for areas generally along and west of a line from Manchester Iowa, to Iowa City, and to Keosauqua Iowa. There is a Fire Weather Watch in effect for these areas. If a field fire were to start in these conditions, it could spread quickly and be difficult to contain. Dry conditions with gusty winds on Friday may lead to high fire danger once again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. 12
Nearby
Red Flag Warnings in Iowa, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.